Not sure what to do....

Struggling2016

New Member
Hi everyone and thank you for taking a moment to read my post. I am coming to terms with the fact that my son is an addict and it's heartbreaking.

A little background...

My son started using marijuana In high school and now uses marijuana and Xanax. I'm not really sure of everything but I know he has also tested positive for cocaine and has totaled his car with many empty bottles of z-quill. I'm just not sure of everything but he has been arrested 7 times in a little over a year for drug possession, DWI, and public intoxication.

He has tried outpatient rehab and went on a binge the night after his first session, landing in jail. Last week he was planning on entering a sober living program with a minimum 90 day commitment. The night before he got high. I was still able to take him to sober living but he got kicked out the first night after buying a bottle of z-quill, acting a fool(he was still coming off marijuana and Xanax), and ruining everything.

He is currently living in a temp housing place in hopes of getting back into the program after a seven day waiting period. I told him if he didn't do the things for twenty, he will be living on the streets.

I am just at a lost right now because he ruins every chance he gets to get back on track. I keep trying to help and encourage him but nothing works. He is going to be sleeping on the streets soon, if he doesn't get back into the program, and I don't know how to handle that. How to I goto sleep each night, knowing he is homeless? I know I need to stop saving him but it is killing me to even think of him hitting rock bottom.

I just don't know what to do!
 

GoingNorth

Crazy Cat Lady
Going off of Xanax without being in an inpatient facility with medical support 24/7 COULD kill him.

Benzo withdrawal (and alcohol WD) can cause fatal seizures. Please do NOT try to force your son to quit benzos on his own. If he does try to, you will be risking his life.

Benzo withdrawal is considered to be, physically and mentally, the most painful of all withdrawals, and unlike heroin and other opioids, it can take months to get over initial WD, and a year or more for your son to return to his new normal.
 

GoingNorth

Crazy Cat Lady
SWOT, that's not being creative. It's the truth. Much of it straight from my psychiatrist, who also does addiction medicine.

She always detoxes and withdraws alcoholics and benzo users in the hospital for the first couple of weeks, before standing on her head trying to get them into a state or county run rehab.

In fact, were you to stop taking your benzo, you would experience withdrawal, just as I would despite taking lower level doses, simply because we've been taking them for a long time.
 

ForeverSpring

Well-Known Member
If I rated that it was an accident. I didnt mean to rate it. I know we'd withdraw, bit it helps me so have no intention of changing things up :). I enjoy not having panic attacks and agoraphobia...I have really bad anxiety on many levels and intensive therapy has not helped me enough to even consider a medication switch.

My son,however, was able to switch from precribed Xanax to Clonazapan and he did withdraw slowly on his own. He did not have many problems doing it. His doctor told him how to do it, but he never missed work because of it and he never went into a hospital either.
 
Last edited:

GoingNorth

Crazy Cat Lady
If I rated that it was an accident. I didnt mean to rate it. I know we'd withdraw, bit it helps me so have no intention of changing things up :). I enjoy not having panic attacks and agoraphobia...I have really bad anxiety on many levels and intensive therapy has not helped me enough to even consider a medication switch.

SWOT, that's the same boat I'm in with the two benzos I've been on for 10 years. I have crippling anxiety and lorazepam works for it. Without it, I become agoraphobic, and the social anxiety gets to the point that I get panicky if I have to talk to strangers.

The temazepam, an uncommonly used these days benzo, not only has a high abuse potential, but is considered the worst of the lot,other than Xanax to get off of. Without it, I will simply not sleep. After about 4-5 days of not sleeping, I become psychotic. After a few visits to the ER, where I was treated to a three day stay and being drugged unconcscious at night, I decided to stick with the temazepam, even if these days I've had to add 300 mg of trazadone to the temazepam to get to sleep.



My son,however, was able to switch from precribed Xanax to Clonazapan and he did withdraw slowly on his own. He did not have many problems doing it. His doctor told him how to do it, but he never missed work because of it and he never went into a hospital either.

You're son's doctor did it right for treating xanax addiction: he switched him onto a benzo with a much longer half life, which minimized withdrawals while tapering, and tapered him slowly. I'd also bet he wasn't taking the amounts of xanax that heavy duty users do. I've read of people taking 6-12 mg at a time.

I don't like xanax. It makes me higher than all get out in small doses and it, if circumstances are "right", can make me aggressive, which is not na uncommon reaction, especially if mixed with alcohol. (asking for a blackout at least.

I tried it under medical supervision and told my psychiatrist to find me something else.
 

GoingNorth

Crazy Cat Lady
Well, 1mg is a substantial dose of Klonopin. Hopefully, he is still tapering. He has my full respect for having tapered down as far as he has so far, and will have even more if he gets off the stuff entirely.
 

toughlovin

Well-Known Member
Struggling, my son is very similar to your son. Our stand with him has been we will help you when you are helping yourself. He ended up homeless for 3 months which was awful for me. It has been a slow process with lots of intermittent help from us with intermittent screw ups and relapses by him. He is getting closer to really wanting sobriety for himself though. So that is my advice, tell him you will help him when he is helping himself by getting treatment and staying sober. If he gets kicked out of the program then let him figure out what he needs and when he has had enough he will ask for help.
 

New Leaf

Well-Known Member
Hi Struggling welcome to the forum. I am sorry for your need to be here, from your description it has been a long hard road for you dealing with your son's choices. If you would like to, please add some general information to your signature, then others will have a better idea of your situation, age of your son,etc.
My son started using marijuana In high school and now uses marijuana and Xanax. I'm not really sure of everything but I know he has also tested positive for cocaine and has totaled his car with many empty bottles of z-quill. I'm just not sure of everything but he has been arrested 7 times in a little over a year for drug possession, DWI, and public intoxication.
Ouch. This is very rough. I am so sorry.
He is going to be sleeping on the streets soon, if he doesn't get back into the program, and I don't know how to handle that. How to I go to sleep each night, knowing he is homeless? I know I need to stop saving him but it is killing me to even think of him hitting rock bottom.
The difficult part in all of this is the fact that we cannot decide for another person what they need to do. If the choice is to use drugs, be homeless, it is their choice. We struggle and grieve over their choices, worry for their future, but all of this does not one thing for our beloveds. We end up taking on all of the concerns, being consumed with worry over their lifestyle. As long as we do this, they do not have to. The only way we all learn as humans is to feel the consequences of our choices.
It is hard Struggling, I feel for you and know the pain of this. But you sacrificing yourself will not save your son. I have come to the conclusion that the best way to help our d cs, is to show by example, how to live well. It is what our kids have looked to us for, from the beginning.
The best advice I received here is to slow.....way.....down. Observing our d cs going into tailspin after tailspin, creates a panic within and we feel that we have to do something, anything, right this minute.
Take some time to breathe and to rebuild yourself.
We cannot do much of anything if we are beaten down ourselves.
There is a good article on detachment in the PE forum, linked below
http://www.conductdisorders.com/community/threads/article-on-detachment.53639/

Many here have found help dealing with this by going to alanon, naranon, or seeing a counselor. I went to therapy to try to get my head on straight. I had been through so much with my two, I could hardly think. I was swallowed up.

This is a battle, and you are a warrior, even soldiers need R&R. If you can, try to step back a bit. When in the trenches of this, everything is so right up in our face. It is good to step back.

When we are so involved, trying desperately to help, we lose all sight of ourselves.

Be very kind and gentle with yourself. You have value, you matter.

Take care and know you are not alone.
Please keep posting and let us know how you are doing.
(((HUGS)))
leafy
 

Kathy813

Well-Known Member
Staff member
Hello and welcome. How old is your son? It would help if you created a signature like the one at the bottom of my post to help us understand and remember your situation.

Click on your username in the top hand right corner of the page and then click on signature to edit your signature.

~Kathy
 
Top